Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 319, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 23, 2009, 4:05 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2009, 4:05 PM MDT (22:05 UTC)
- Expired
- Jul 23, 2009, 5:00 PM MDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Chase County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 4:40 PM MDT | HAIL 0.25 | 14 Nnw Brandon, NE | PEA SIZE HAIL ACCOMPANIED BY HEAVY RAINFALL. |
| Jul 23, 5:10 PM MDT | HAIL 0.5 | 7 Nnw Lamar, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 232205
SVRLBF
NEC029-135-232300-
/O.NEW.KLBF.SV.W.0319.090723T2205Z-090723T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
405 PM MDT THU JUL 23 2009
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHASE COUNTY IN SOUTHWEST NEBRASKA...
WESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...
THIS INCLUDES THE CITY OF GRANT...
* UNTIL 500 PM MDT
* AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTH OF BRANDON...OR 10 MILES SOUTHEAST OF BIG SPRINGS...AND
MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRANDON AND 9 MILES NORTHEAST OF VENANGO BY 455 PM MDT...
8 MILES SOUTHWEST OF GRANT BY 500 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4051 10205 4080 10206 4100 10206 4100 10205
4100 10184 4069 10160
TIME...MOT...LOC 2205Z 337DEG 10KT 4095 10195
$$
KAR1 follow-up statement
000
WWUS53 KLBF 232226
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
426 PM MDT THU JUL 23 2009
NEC029-135-232300-
/O.CON.KLBF.SV.W.0319.000000T0000Z-090723T2300Z/
PERKINS NE-CHASE NE-
426 PM MDT THU JUL 23 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTHWESTERN CHASE AND WESTERN PERKINS COUNTIES...
AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR VENANGO...OR 15 MILES SOUTHEAST OF JULESBURG...MOVING
SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
VENANGO AND BRANDON BY 435 PM MDT...
6 MILES NORTHEAST OF LAMAR BY 500 PM MDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
THURSDAY EVENING FOR WESTERN NEBRASKA.
&&
LAT...LON 4051 10205 4080 10206 4100 10206 4100 10205
4100 10184 4069 10160
TIME...MOT...LOC 2226Z 330DEG 19KT 4081 10205
$$
KARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:36 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 23, 1:36 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 236 PM CDT THU JUL 23 2009 .DISCUSSION... ...CONTINUED VERY WARM FRIDAY WITH THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING... .SHORT TERM DISCUSSION... LATE THIS AFTERNOON/TONIGHT....WEAK UPPER LEVEL DISTURBANCE INDICATED IN NWRLY FLOW ALOFT NOW MOVING ACROSS SWRN SD AND WRN NEBR PNHDL. THIS WILL INTERACT WITH MODEST INSTABILITY OF 1000-1500 J/KG ...0-6KM SHEAR OF 35KTS AND H85 MOISTURE CONVERGENCE MAINLY ACROSS WRN CHERY INTO GARDEN AND DEUEL COUNTY THROUGH LATE AFTN. A SECOND AREA WILL BE ACROSS ERN HALF OF FA...WHERE SBCAPES RANGING FROM 2000-3500 J/KG. STRONG HEATING UNDERWAY WITH TEMPS 88-93 WEST OF HWY 83. A FEW STORM MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY WEST OF HWY 83. FRIDAY/FRIDAY NIGHT...NAM AND GFS ARE IN CLOSE AGREEMENT BRINGING WEAK COLD FRONT THROUGH ALL BUT SERN FA BY 18Z. FRONT WILL DO LITTLE TO COOL TEMPS WITH THE SOUTH REACHING THE MID/UPPER 90S AND NCTRL THE LOWER 90S. THERE WILL BE AT LEAST A SLIGHT CHC FOR TSTMS DURING THE AFTN AND EVENING OVER ALL BUT THE NERN PORTIONS OF NCTRL. NOT ANTICIPATING ANY SEVERE STORMS HOWEVER. SATURDAY/SATURDAY NIGHT...LOOKS DRY WITH LACK OF MOISTURE AND UPSTREAM DISTURBANCES. CONVECTIVE FOCUS ACROSS COLORADO AND KANSAS. WILL BE STRONGLY INFLUENCED FROM UPPER LOW OVER THE GREAT LAKES. HIGHS A BIT COOLER FROM 84-88 AND LOWS FROM 55 TO 60. SUNDAY/SUNDAY NIGHT...WILL WARM BACK UP A FEW DEGREES AHEAD OF NEXT COOL FRONT WITH HIGHS 86 TO 89. NAM OUTPUT PLACES CHC FOR SHOWER AD STORMS WEST OF HWY 83 DURING AFTN WITH A SLIGHT CHC OVERNIGHT ALL AREAS. .EXTENDED DISCUSSION...(MONDAY THROUGH THURSDAY) BETTER UPPER SUPPORT ARRIVED MONDAY FOR CHC POPS INSERTED. A SLIGHT CHC FOR LINGERING SHOWERS OR STORMS MONDAY EVENING. REMAINDER OF EXTENDED DRY...ASIDE FROM A SLIGHT CHC TUESDAY NIGHT. STRONG UPPER LOW CENTERED OVER HUDSON BAY CANADA WILL BRING COOLER FLOW INTO THE NRN AND CNTRL PLAINS. && .AVIATION... VFR CONDITIONS SHOULD PREVAIL THROUGH THE FORECAST PERIOD HOWEVER THUNDERSTORMS IN THE VCNTY OF THE KLBF AND KVTN TERMINALS WILL BE THE MAIN THREAT TO AIRCRAFT OPERATIONS OVER THE NEXT 24 HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING MVFR CONDITIONS IN MODERATE RAINFALL AND POSSIBLY SMALL HAIL. WIND GUSTS NEAR STORMS THIS EVENING WILL ALSO BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 50 MPH. && .LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT/10 PM MDT FOR SHERIDAN...CHERRY...GARDEN... GRANT...HOOKER...THOMAS... BROWN...BLAINE...ARTHUR... MCPHERSON... LOGAN...DEUEL...KEITH...LINCOLN ...CHASE...HAYES...AND FRONTIER. && DISCUSSION...ROBERG AVIATION...13
Hazardous weather outlook, Jul 23, 2:41 PM MDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 341 PM CDT THU JUL 23 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 341 PM CDT THU JUL 23 2009 /241 PM MDT THU JUL 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A SURFACE BOUNDARY LOCATED ACROSS THE WESTERN SANDHILLS AND SOUTHERN PANHANDLE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH THE EVENING HOURS. MODERATE INSTABILITY AND FAVORABLE WIND PROFILES WILL BE FAVORABLE FOR AT LEAST ISOLATED SEVERE THUNDERSTORM FORMATION. LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE THE MAIN THREATS...MAINLY EAST OF A CODY TO HYANNIS TO BIG SPRINGS LINE TO HIGHWAY 183. THESE STORMS SHOULD WEAKEN AFTER SUNSET AND MORE QUIET WEATHER SET IN FOR THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY A COLD FRONT WILL MOVE SOUTHEAST AND MAY BE THE FOCUS FOR STORM DEVELOPMENT BY AFTERNOON. MODELS PUSH THE BOUNDARY SOUTH BY EVENING WHEN THE THREAT FOR THUNDERSTORM DEVELOPMENT SHOULD DIMINISH. SUNDAY THROUGH WEDNESDAY...ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE DAILY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS WEST OF HIGHWAY 83 LATE THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
In the hours before
Local storm report, Jul 23, 1:28 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
228 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HEAVY RAIN 5 SW BRULE 41.04N 101.96W
07/23/2009 E2.25 INCH KEITH NE PUBLIC
THIS IS A DELAYED REPORT. THE PUBLIC REPORTED LARGE
MARBLE SIZE HAIL WITH 2.25 INCHES OF RAINFALL FROM THE
THUNDERSTORM ON JULY 22ND AT APPROXIMATELY 130 TO 200 PM
MDT.
&&
SJACOBSLocal storm report, Jul 23, 1:30 PM MDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 5 SW BRULE 41.04N 101.96W
07/22/2009 E2.25 INCH KEITH NE PUBLIC
THIS IS A DELAYED REPORT. THE PUBLIC REPORTED LARGE
MARBLE SIZE HAIL WITH 2.25 INCHES OF RAINFALL FROM THE
THUNDERSTORM ON JULY 22ND AT APPROXIMATELY 130 TO 200 PM
MDT.
&&
SJACOBSLocal storm report, Jul 23, 3:54 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
454 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 6 NW MULLEN 42.10N 101.13W
07/23/2009 M1.00 INCH CHERRY NE PUBLIC
THE PUBLIC REPORTED QUARTER SIZE HAIL COVERING THE
GROUND.
&&
SJACOBSLocal storm report, Jul 23, 4:03 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL MULLEN 42.04N 101.04W
07/23/2009 E1.00 INCH HOOKER NE CO-OP OBSERVER
NWS COOPERATIVE OBSERVER REPORTED QUARTER SIZE HAIL IN
THE TOWN OF MULLEN.
&&
SJACOBSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:39 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 66 min |
| Jul 23, 4:45 PM MDT | Tornado Warning | LBF | Hooker | 45 min |
| Jul 23, 4:59 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 46 min |
| Jul 23, 5:20 PM MDT | Tornado Warning | LBF | Hooker, McPherson | 55 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.